Advertisement

‘Every time someone uses, it could be their last time’: health and state officials share thoughts on National Fentanyl Awareness Day

Weekday broadcast of WYMT Mountain News at 6
Published: May. 10, 2022 at 5:49 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn
Weekday broadcast of WYMT Mountain News First at Four

HAZARD, Ky. (WYMT) - More than 150 people die every day from overdoses due to fentanyl or other synthetic opioids.

Because of this, the DEA has launched the first National Fentanyl Awareness Day, aiming to inform everyone on the risks associated with this drug.

“Fentanyl is something we’ve seen an uprise in,” said Trooper Matt Gayheart with Kentucky State Police Post 13. “It’s kind of taking it’s spot mixed in with other drugs.”

Illicitly manufactured fentanyl is available on the drug market as a powder or liquid form, but more dangerously, it is being mixed with other illicit opioids.

“The scary part about the landscape of the drug culture today is that the things that normally wouldn’t have fentanyl in them may be laced with fentanyl,” said Matt Brown, Senior Vice President of Administration for Addiction Recovery Care.

The DEA said that nearly half of all counterfeit pills are laced with lethal doses of fentanyl.

“It is a game of Russian roulette,” said Brown. “Every time someone uses, it could be their last time.”

The CDC said that this is contributing to the spike in overdose deaths in the country, but even more pressing, the drug is also getting into the hands of younger people.

“Teens don’t seek out illicit opioids, but they do seek out prescription opioids. It’s always been one of their favorite drugs,” said President/CEO of Operation Unite Nancy Hale. “What’s happening now is they’re ending up with counterfeit medications.”

Hale said educating our youth on the risks of fentanyl is crucial in assisting the fentanyl crisis.

“They need to understand that this pill may look like a Percocet, it may look like an oxycontin, but the odds are that it is contaminated and laced with fentanyl and one pill can kill you,” she said.

Hale added that there needs to be more education on the drug’s risks and education on signs of overdose in our schools.

Copyright 2022 WYMT. All rights reserved.